Alert archive / Arizona / Special Weather Statements in 2018
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Aug 8, 2018, 9:39 PM MST. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2018, 9:39 PM MST (04:39 UTC)
- Expired
- Aug 8, 2018, 10:00 PM MST
- In force
- 21 min
- Issued by
- NWS Tucson, AZ
The radar
The Tucson radar (KEMX), 26 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 4.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 498 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 2114 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
092 WWUS85 KTWC 090439 SPSTWC Special Weather Statement National Weather Service Tucson AZ 939 PM MST WED AUG 8 2018 AZZ503-504-507-513-090545- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 939 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1045 PM MST... At 937 PM MST, Doppler radar was tracking an area of strong thunderstorms near Sonoita, moving southwest at 10 to 15 mph. Half inch hail and winds in excess of 45 mph will be possible with these storms, along with heavy rain. Locations impacted include... Patagonia, Sonoita, Madera Canyon, Patagonia Lake and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3183 11055 3157 11052 3145 11083 3176 11099 TIME...MOT...LOC 0437Z 063DEG 10KT 3169 11064 $$ Meyer
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 8, 9:29 PM MST, 10 minutes earlier.
Area forecast discussion, Aug 8, 9:29 PM MST, 10 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 929 PM MST Wed Aug 8 2018 .SYNOPSIS...Abundant moisture and favorable flow will provide an active period for thunderstorms with locally heavy rainfall at times into early next week. Daytime temperatures will also trend near or below seasonal averages. && .DISCUSSION...Well above average precipitable water is pushing into the area with decent storm level flow and shear for storm structure, and solid thermodynamics to support strong and organized valley storms when the right outflow comes along. After earlier higher terrain activity, several outflows continue to push into lower desert locations, and there's plenty of untapped potential to work with. Areas of showers and thunderstorms will continue into the early morning hours with an emphasis on Cochise, Santa Cruz and Pima counties. Some updates earlier to include more storm coverage for areas west of Tucson overnight. Please see the previous discussion below for more details on this busy thunderstorm period for southeast Arizona. && .AVIATION...Valid through 10/06Z. Areas of TSRA/SHRA will continue into the early morning hours, with storms redeveloping Wednesday afternoon. SCT-BKN clouds 8k- 15k ft AGL remain through the period with brief MFR conditions possible. Normal surface wind trends interrupted by strong and erratic thunderstorm outflows at times. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The pattern remains favorable for scattered thunderstorms areawide today, redeveloping each day into the start of the weekend. Temperatures have also decreased near normal or a few degrees below, continuing throughout the forecast. Terrain driven 20-ft winds at less than 15 mph, except for in and around thunderstorms where strong outflows may occur. && .PREV DISCUSSION...As expected, our first storms have popped over the White and Chiricahua Mountains this afternoon where the most clearing has occurred thus far. Visible satellite trends also suggest cu fields trying to develop vertically over the Pinaleno and Galiuro Mountains. The cloud shield associated with this morning's deteriorating MCC continues to dissipate for locations across Pima, Pinal and Santa Cruz Counties. In particular, the dense cirrostratus has really limited daytime heating with Tucson struggling to get out of the 80's, though the high today so far is 90 degrees as of 8/21Z. Nogales has not hit 85 as of yet, but notable clearing from south to north this last hour may still allow that to occur. With the lack of sufficient heating from Tucson westward, storms rolling through the metro will likely be dependent on any outflows from convection developing on the Mogollon rim. If this occurs, the best chance for measurable precip at KTUS looks to be between 9/02Z and 9/07Z, with the potential for some blowing dust to occur during that time period as well. Storms today are feeding off plentiful moisture of 1-1.5+ inches PWAT via satellite estimates. Additionally, mid-level easterly flow is quite strong with speeds of 25-35 kts. Upper-level flow however has a westerly component, and so far anvils are being sheared off toward the east as storms try to propagate westward off the terrain. This didn't seem to be too much of an issue for storm development across northern Chihuahua and Sonora though, where a clustering of storms looks to be the beginning of yet another MCS. Will have to keep an eye on these storms into the evening since their evolution may have an effect on tomorrow's weather across southeast Arizona. The CAMs including the HRRR and various local WRFs are in pretty good agreement, developing the strongest convection early this evening and sustaining through about midnight. Given the aforementioned cloud shield over much of Pima County, the coverage of storms west of Tucson should be limited. The strongest storms will be capable of producing rainfall amounts of 0.5-1" in less than an hour, and localized flash flooding will be possible, especially for places which received considerable rainfall over the last 24 hours. Looking forward into this weekend, ample moisture will remain in place with no large scale system to erode it. This will be compounded by strong ridging over the western CONUS and therefore a general easterly to northeasterly flow across the state. As a result, daily chances of mainly afternoon and evening showers and thunderstorms will occur into the upcoming weekend with PoPs above climo for most locations. Early next week, the GFS/ECMWF are hinting at a slight decrease in shower and thunderstorm activity. Given the continued favorable flow regime and lingering moisture, only very slight tweaks were made to the inherited PoPs for Sunday through Tuesday, though values are only slightly lower than those currently expected Friday and Saturday. That said, daytime temps over the next week will remain in the double digits and close to climo for early August due to cloud cover and moisture levels. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Meyer/Carpenter/Howlett Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Aug 8, 5:37 PM MST, 4 hours 2 minutes before
Special Weather Statement National Weather Service Tucson AZ 537 PM MST WED AUG 8 2018 AZZ507-508-511>513-090115- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 537 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE COUNTY UNTIL 615 PM MST... At 535 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles northwest of Willcox to Bowie. Movement was southwest at 10 mph. Half inch hail and winds in excess of 45 mph will be possible with these storms. Localized areas of blowing dust are also possible, followed by heavy rain. Locations impacted include... Willcox, Bowie, Cochise, Chiricahua National Monument, Kansas Settlement and I-10 east of Texas Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3212 11026 3197 10932 3241 10927 3242 11016 TIME...MOT...LOC 0035Z 025DEG 8KT 3233 11005 3231 10947 Meyer
Special weather statement, Aug 8, 8:33 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Tucson AZ 833 PM MST WED AUG 8 2018 AZZ507-513-090400- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 833 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL 900 PM MST... At 832 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Benson, or 3 miles south of Saint David, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rainfall is also occurring with this storm, and may lead to significant ponding of roadway dips and other low lying areas. Frequent cloud to ground lightning is also occurring with this storm. Locations impacted include... Benson, Kartchner Caverns State Park, Whetstone, Saint David and St. David. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3182 11011 3167 11036 3188 11044 3193 11019 TIME...MOT...LOC 0332Z 065DEG 8KT 3183 11024
Special weather statement, Aug 8, 9:39 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 939 PM MST WED AUG 8 2018 AZZ503-504-507-513-090545- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar Valleys including Nogales-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 939 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1045 PM MST... At 937 PM MST, Doppler radar was tracking an area of strong thunderstorms near Sonoita, moving southwest at 10 to 15 mph. Half inch hail and winds in excess of 45 mph will be possible with these storms, along with heavy rain. Locations impacted include... Patagonia, Sonoita, Madera Canyon, Patagonia Lake and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3183 11055 3157 11052 3145 11083 3176 11099 TIME...MOT...LOC 0437Z 063DEG 10KT 3169 11064 Meyer
Special weather statement, Aug 8, 9:39 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 939 PM MST WED AUG 8 2018 AZZ504-514-090500- Santa Catalina and Rincon Mountains including Mount Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 939 PM MST WED AUG 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 1000 PM MST... At 937 PM MST, Doppler radar was tracking a strong thunderstorm 8 miles east of Littletown, or 15 miles southeast of Tucson, moving west at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Heavy rainfall is also occurring with this storm, and may lead to significant ponding of roadway dips and other low lying areas. Locations impacted include... Tucson, Littletown, Tanque Verde, Summit, Rita Ranch, Vail and Saguaro National Park East. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3215 11054 3200 11057 3203 11094 3229 11080 TIME...MOT...LOC 0437Z 110DEG 22KT 3211 11073
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 5:37 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Aug 8, 6:01 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 44 min |
| Aug 8, 7:05 PM MST | Areal Flood Advisory | TWC | Cochise, Graham, Greenlee | 115 min |
| Aug 8, 8:26 PM MST | Dust Storm Advisory | TWC | Pinal | 94 min |
| Aug 8, 8:33 PM MST | Special Weather Statement | TWC | Cochise | 27 min |
| Aug 8, 10:14 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 8, 10:18 PM MST | Areal Flood Advisory | TWC | Pima | 88 min |
| Aug 8, 10:23 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 9, 1:11 AM MST | Areal Flood Advisory | TWC | Santa Cruz | 3 hr |
| Aug 9, 7:49 AM MST | Blowing Dust Advisory | TWC | Pima, Pinal | 14 hr |
| Aug 9, 2:30 PM MST | Special Weather Statement | TWC | 45 min |
Nearby
Special Weather Statements in Arizona, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.